Alert archive / South Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 7, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Apr 29, 2023, 7:56 PM EDT for Georgetown County, South Carolina. It took effect at Apr 30, 2023, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2023, 7:56 PM EDT (23:56 UTC)
- In effect from
- Apr 30, 2023, 6:00 AM EDT
- Expired
- Apr 30, 2023, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 567 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
649 WHUS42 KILM 292356 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 756 PM EDT Sat Apr 29 2023 NCZ110-300930- /O.NEW.KILM.RP.S.0001.230430T1000Z-230501T0000Z/ /O.CON.KILM.SU.Y.0004.230430T1200Z-230501T0000Z/ Coastal Brunswick- 756 PM EDT Sat Apr 29 2023 ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT SUNDAY... * WHAT...For the High Rip Current Risk, dangerous rip currents expected. For the High Surf Advisory, large breaking waves of 4 to 7 feet expected in the surf zone. Strong west to east longshore currents are also likely. * WHERE...Coastal Brunswick County. * WHEN...For the High Rip Current Risk, from 6 AM EDT Sunday through Sunday evening. For the High Surf Advisory, from 8 AM to 8 PM EDT Sunday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ SCZ056-300930- /O.NEW.KILM.BH.S.0007.230430T1000Z-230501T0000Z/ Coastal Georgetown- 756 PM EDT Sat Apr 29 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...Strong south to north longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...Coastal Georgetown County. * WHEN...From 6 AM EDT Sunday through Sunday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ NCZ106-108-SCZ054-300930- /O.NEW.KILM.RP.S.0001.230430T1000Z-230501T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- 756 PM EDT Sat Apr 29 2023 ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents expected. Strong south to north longshore currents are also likely. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry County. * WHEN...From 6 AM EDT Sunday through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ IGB/ABW
2 follow-up statements
999 WHUS42 KILM 301003 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 603 AM EDT Sun Apr 30 2023 NCZ110-010000- /O.CON.KILM.SU.Y.0004.230430T1200Z-230501T0000Z/ /O.CON.KILM.RP.S.0001.000000T0000Z-230501T0000Z/ Coastal Brunswick- 603 AM EDT Sun Apr 30 2023 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...For the High Rip Current Risk, dangerous rip currents. For the High Surf Advisory, large breaking waves of 4 to 7 feet expected in the surf zone. * WHERE...Coastal Brunswick County. * WHEN...For the High Rip Current Risk, through this evening. For the High Surf Advisory, until 8 PM EDT this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ SCZ056-010000- /O.CON.KILM.BH.S.0007.000000T0000Z-230501T0000Z/ Coastal Georgetown- 603 AM EDT Sun Apr 30 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current. There is also a Moderate Risk of rip currents. * WHERE...Coastal Georgetown County. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ NCZ106-108-SCZ054-010000- /O.CON.KILM.RP.S.0001.000000T0000Z-230501T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- 603 AM EDT Sun Apr 30 2023 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry County. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
209 WHUS42 KILM 302351 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 751 PM EDT Sun Apr 30 2023 NCZ110-010800- /O.EXP.KILM.SU.Y.0004.000000T0000Z-230501T0000Z/ /O.EXP.KILM.RP.S.0001.000000T0000Z-230501T0000Z/ /O.NEW.KILM.RP.S.0002.230501T1000Z-230502T0000Z/ Coastal Brunswick- 751 PM EDT Sun Apr 30 2023 ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents expected. * WHERE...Coastal Brunswick County. * WHEN...From 6 AM EDT Monday through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...There will also be a strong west to east longshore current. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ SCZ054-010800- /O.EXP.KILM.RP.S.0001.000000T0000Z-230501T0000Z/ /O.NEW.KILM.BH.S.0008.230501T1000Z-230502T0000Z/ Coastal Horry- 751 PM EDT Sun Apr 30 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...Strong south to north longshore current is expected north of Myrtle Beach. From Myrtle Beach southward a moderate longshore current is expected. * WHERE...Coastal Horry County. * WHEN...From 6 AM EDT Monday through Monday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ SCZ056-010100- /O.EXP.KILM.BH.S.0007.000000T0000Z-230501T0000Z/ Coastal Georgetown- 751 PM EDT Sun Apr 30 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... $$ NCZ106-108-010100- /O.EXP.KILM.RP.S.0001.000000T0000Z-230501T0000Z/ Coastal Pender-Coastal New Hanover- 751 PM EDT Sun Apr 30 2023 ...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING... $$ 9
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 29, 4:01 PM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Apr 29, 4:01 PM EDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
401 PM EDT Sat Apr 29 2023
.SYNOPSIS...
A potent storm system will impact the area tonight through Sunday
bringing strong to possibly severe thunderstorms and strong
gusty winds. Dry, breezy, and unseasonably cool weather will
prevail for the first half of next week before a warming trend
begins. The next chance of rain will come next Friday into next
weekend.
&&
.NEAR TERM /THROUGH SUNDAY/...
Tonight: Moderate confidence this period. Big weather changes
begin across SE NC and NE SC as a strengthening low pressure
system shifts northeast across the Deep South pushing a warm
front northward through the area. Leading shortwave energy ahead
of the upper low should bring a band of showers and embedded
storms northeast from northern FL/southern GA and through NE SC
and then SE NC at least for the first part of tonight but
subsequent convective evolution is still a bit uncertain.
Instability should remain low the first part of the night which
would limit the severe storm risk with increasing instability
likely later tonight after the warm front moves through. The
main hazards with any stronger storms would be damaging winds
and tornadoes. Some spots could pick an inch or more of rain.
Southerly winds will be increasing late, especially near the
coast. Low temps should be above normal in the mid 60s most
spots.
Sunday: Moderate confidence this period. Deepening surface low
pressure will be moving northeast from the Carolinas into the
Mid- Atlantic with the main mid-level shortwave moving through
SE NC and NE SC mid day. The convective evolution is still a bit
uncertain but latest thinking is that showers/storms should be
pushing offshore in the AM with a break in the rain mid day
followed by a few more showers/storms ahead of the cold front
pushing in during the afternoon. The main hazard with any
stronger storms should be damaging winds but large hail is also
possible. Otherwise, will be a breezy day with gusts near 40
mph. High temps should range from the mid to upper 70s inland to
closer to 80 just inland from the coast.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Atmosphere will be quickly drying Sunday night behind exiting
potent shortwave. Closed low will be slowly moving across the
Great Lakes region and Northeast Sunday night through middle of
next week. This will bring dry, cool, and breezy conditions for
pretty much all the short term period. Low temps in the low 50s
Sunday night, with around 50F Monday night. Highs Monday in the
low 70s. The winds will be the main story during the day Monday,
with sustained winds of 20mph and gusts around 30mph due to the
strength of the large low pressure system to the north. Low RHs
and gusty winds may lead to increased fire weather concerns,
though will depend on how much rain we get this weekend to wet
local fuels.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Dry and cool conditions continue Tuesday through Thursday as
strong closed low slowly moves across the Northeast, offshore
late Wednesday into Thursday. Continued tightened pressure
gradient will bring another round of gusty winds on Tuesday with
sustained 20mph possible and gusts to 30mph. Winds slightly
weaker Wednesday but still breezy. Several shortwaves rotate
around the closed low, but atmosphere too dry for any pops with
PWATs lingering around 0.5" for most of the week. The most
potent of these shortwaves early Wednesday will bring the
coolest temps of the week as low level winds turn more
northeasterly. High temps Wed only around 70F with lows Wed
night in the low 40s. Temps look to warm for end of the week as
high pressure builds in briefly on Thursday. Next chance of rain
looks to be Friday into Saturday as a wave may develop along a
stalled front south of the area, though as expected for this far
out there is quite a lot of uncertainty.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Moderate to high confidence in mainly VFR conditions through
about 03Z across SE NC and NE SC. Low clouds and showers should
then begin to move into the area in association with a storm
system approaching from the southwest. Although there is some
uncertainty regarding rain timing and severity of impacts,
likely will see a band of heavier showers and embedded storms
shifting northeast through the area starting late this evening
through around daybreak but then should generally be dry through
the rest of the TAF period. However, some showers and storms
could move back into inland terminals (KLBT/KFLO) from the west
by the end of the TAF period. Winds will also be a concern as
they increase overnight, initially aloft which could yield a
brief period of low-level wind shear, then at the surface which
should lead to gusts up near 30 kt after 12Z.
Extended Outlook...Expect periodic flight restrictions and
gusty winds Sun thru Sun evening associated with the passage of
a low pressure system. Otherwise, VFR will dominate Sun night
thru Wed with breezy W to NW winds during mainly daylight hrs.
&&
.MARINE...
Through Sunday...Moderate to high confidence this period. A
strong storm system moving northeast across the Carolinas will
bring hazardous marine conditions to the local Atlantic waters
with Small Craft Advisory conditions starting later this evening
and becoming Gales Sunday. Seas will build to 7 to 10 ft Sunday
afternoon. Some strong storms are expected late tonight and
Sunday with damaging winds and waterspouts possible.
Sunday night through Thursday...Westerly winds are expected to
remain elevated from Sunday night through late Tuesday due to
tightened pressure gradient around potent low pressure to the
north, and may need a prolonged SCA. Winds may briefly drop
below advisory criteria Sunday night as flow turns offshore,
before quickly increasing Monday morning. West winds sustained
20-25 kt and gusts to 30 kt forecasted for Monday through
Tuesday evening. Seas 5-8 ft early Sunday night will lower to
4-6 ft for Monday through Tuesday, primarily as a SW swell with
a 1 ft long period E swell mixed in. As the low system to the
north moves across the Northeast, moving offshore by early
Thursday, winds will turn northwesterly on Wednesday into
Thursday. Still a bit breezy around 15-20 kts Wed, with gusts to
25 kt in the afternoon, before weakening on Thursday as high
pressure briefly builds in. With a weakening SW swell, seas
lower to 2-4 ft Tuesday night with 1-2 ft forecasted by Thursday
as a mix of weak wind chop and 14s E swell.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...High Surf Advisory from 8 AM to 8 PM EDT Sunday for NCZ110.
MARINE...Small Craft Advisory from midnight tonight to 8 AM EDT Sunday
for AMZ250-252-254-256.
Gale Warning from 8 AM to 8 PM EDT Sunday for AMZ250-252-254-
256.
&&
SYNOPSIS...ILM
NEAR TERM...RJB
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...RJB
MARINE...RJB/VAOHazardous weather outlook, Apr 29, 4:03 PM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 403 PM EDT Sat Apr 29 2023 NCZ105-107-109-SCZ039-055-058-301400- Inland Pender-Inland New Hanover-Inland Brunswick-Williamsburg- Inland Georgetown-Central Horry- 403 PM EDT Sat Apr 29 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Isolated severe thunderstorms with damaging winds and/or tornadoes possible late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated severe thunderstorms with damaging winds, tornadoes and/or large hail possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. AMZ250-252-254-256-301400- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 403 PM EDT Sat Apr 29 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY... ...GALE WARNING IN EFFECT FROM 8 AM TO 8 PM EDT SUNDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Isolated severe thunderstorms with damaging winds and/or waterspouts possible late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Gale Warning. Isolated severe thunderstorms with damaging winds, waterspouts and/or large hail possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ106-108-SCZ054-056-301400- Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 403 PM EDT Sat Apr 29 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Isolated severe thunderstorms with damaging winds and/or tornadoes possible late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated severe thunderstorms with damaging winds, tornadoes and/or large hail possible Sunday. An enhanced risk of rip currents is likely through early week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ110-301400- Coastal Brunswick- 403 PM EDT Sat Apr 29 2023 ...HIGH SURF ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT SUNDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Isolated severe thunderstorms with damaging winds and/or tornadoes possible late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Isolated severe thunderstorms with damaging winds, tornadoes and/or large hail possible Sunday. An enhanced risk of rip currents is likely through early week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ087-096-099-SCZ017-023-024-032-033-059-301400- Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion- Northern Horry- 403 PM EDT Sat Apr 29 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated severe thunderstorms with damaging winds, tornadoes and/or large hail possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:56 PM EDT | Rip Current Statement | ILM | Horry | 24 hr |
Nearby
Beach Hazards Statements in South Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.